A nonlinear equation for ionic diffusion in a strong binary electrolyte

Sandip Ghosal*, Zhen Chen

*Corresponding author for this work

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

The problem of the one-dimensional electro-diffusion of ions in a strong binary electrolyte is considered. The mathematical description, known as the Poisson-Nernst-Planck (PNP) system, consists of a diffusion equation for each species augmented by transport owing to a self-consistent electrostatic field determined by the Poisson equation. This description is also relevant to other important problems in physics, such as electron and hole diffusion across semiconductor junctions and the diffusion of ions in plasmas. If concentrations do not vary appreciably over distances of the order of the Debye length, the Poisson equation can be replaced by the condition of local charge neutrality first introduced by Planck. It can then be shown that both species diffuse at the same rate with a common diffusivity that is intermediate between that of the slow and fast species (ambipolar diffusion). Here, we derive a more general theory by exploiting the ratio of the Debye length to a characteristic length scale as a small asymptotic parameter. It is shown that the concentration of either species may be described by a nonlinear partial differential equation that provides a better approximation than the classical linear equation for ambipolar diffusion, but reduces to it in the appropriate limit. This journal is

Original languageEnglish (US)
Pages (from-to)2145-2154
Number of pages10
JournalProceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences
Volume466
Issue number2119
DOIs
StatePublished - Jul 8 2010

    Fingerprint

Keywords

  • Ambipolar diffusion
  • Binary electrolyte
  • Electro-diffusion
  • Liquid junction
  • Poisson-Nernst-Planck system

ASJC Scopus subject areas

  • Mathematics(all)
  • Engineering(all)
  • Physics and Astronomy(all)

Cite this